Board Review: Revive Me!
A 70-year-old male with past medical history significant for hypertension, hyperlipidemia, coronary artery disease, and congestive heart failure s/p left ventricular assist device on Coumadin is brought in by EMS after he had a witnessed syncopal event by his wife. Patient is now awake and alert and has no complaints. Vitals are as follows: T- 98.6 F; HR- 170; RR- 16; BP- unmeasurable; SpO2- 100% on RA. Patient has a following EKG:
A patient has a MAP of 45. What is the next best step?
A. Start CPR
B. Sedate and Defibrillate
C. Start Dopamine
D. Give Amiodarone
B Sedate and Defibrillate. Patients with a LVAD do not have palpable peripheral pulses. To obtain a MAP, patient should have a manual blood pressure cuff attached to the patient’s arm, inflate to >120 mm Hg, then deflate with Doppler US over the brachial artery. The pressure reading at which the flow becomes audible is equivalent to the MAP. A normal MAP is 60-90 mm Hg. This patient had a MAP of 45 and therefore unstable Vfib. Patient should be sedated and defibrillated.
Helmon, Anton. “LVAD Patients: What You Need to Know.” July 24, 2015. http://www.emdocs.net/lvad-patients-what-you-need-to-know/10/18/19
Bowles Hards Wrightson , et al. Algorithms to guide ambulance clinicians in the management of emergencies in patients with implanted rotary left ventricular assist devices.